Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2017, 3:27 PM CDT for Dickey County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 3:27 PM CDT (20:27 UTC)
- Expired
- Aug 9, 2017, 4:01 PM CDT
- In force
- 34 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 59 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
346
WUUS53 KBIS 092027
SVRBIS
NDC021-092130-
/O.NEW.KBIS.SV.W.0121.170809T2027Z-170809T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
327 PM CDT WED AUG 9 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Dickey County in southeastern North Dakota...
* Until 430 PM CDT
* At 327 PM CDT, a severe thunderstorm was located over Ellendale,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
southeastern Dickey County, including the following locations:
Guelph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 9868 4614 9856 4600 9803 4594 9800
4593 9801
TIME...MOT...LOC 2027Z 309DEG 21KT 4599 9852
HAIL...1.00IN
WIND...60MPH
$$
VINING2 follow-up statements
965
WWUS53 KBIS 092047
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
347 PM CDT WED AUG 9 2017
NDC021-092130-
/O.CON.KBIS.SV.W.0121.000000T0000Z-170809T2130Z/
Dickey ND-
347 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN DICKEY COUNTY...
At 347 PM CDT, a severe thunderstorm was located 5 miles southeast of
Ellendale, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ludden and Guelph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 9853 4610 9842 4600 9803 4594 9800
4593 9801
TIME...MOT...LOC 2047Z 308DEG 17KT 4595 9844
HAIL...1.00IN
WIND...60MPH
$$
VINING209
WWUS53 KBIS 092101
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
401 PM CDT WED AUG 9 2017
NDC021-092110-
/O.CAN.KBIS.SV.W.0121.000000T0000Z-170809T2130Z/
Dickey ND-
401 PM CDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKEY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area into
South Dakota. Therefore, the warning has been cancelled.
LAT...LON 4594 9853 4610 9842 4600 9803 4594 9800
4593 9801
TIME...MOT...LOC 2100Z 309DEG 21KT 4590 9835
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:15 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 9, 2:15 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 215 PM CDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 154 PM CDT Wed Aug 9 2017 Shower and thunderstorm potential through this evening highlights the short term forecast While the best chances for severe convection are east of the James River Valley, there appears to be a window between 18 and 21 UTC possibly supportive of perhaps a strong to marginally severe thunderstorm across the James River Valley. This is in association with a subtle impulse propagating east along the base of the upper low, with a moderately unstable environment in place with MLCAPE around 1000-1500 j/kg per the 18 UTC RAP. Deep layer shear remains rather weak, and only marginally supportive of organized convection. Elsewhere across central and northwest North Dakota, sub-severe scattered showers and thunderstorms associated with the upper level low will continue through the afternoon, diurnally fading with sunset. Cannot rule out a weak funnel cloud today with the upper low over the area. .LONG TERM...(Thursday night through Wednesday) Issued at 154 PM CDT Wed Aug 9 2017 Shower and thunderstorm potential Friday into Saturday and a possible return to warmer temperatures next week highlight the extended forecast. There is a chance of thunderstorms Friday through Saturday, especially west and south central, with a series of shortwaves embedded in cyclonic northwest flow aloft. Instability is expected to be weak, and severe weather is not expected. Thereafter, the 12 UTC global suites favor a possible transition to upper level ridging across the region early to mid next week. This may signal at least a brief return to normal and even above normal temperatures for the area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 154 PM CDT Wed Aug 9 2017 VFR cumulus and towering cumulus decks with scattered showers and thunderstorms will continue across much of central and northwest North Dakota this afternoon into the evening. MVFR stratus may linger south central and across the James River Valley tonight into Thursday morning. VFR conditions are expected area wide thereafter on Thursday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PA LONG TERM...PA AVIATION...PA
Hazardous weather outlook, Aug 9, 1:46 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 146 PM CDT Wed Aug 9 2017 NDZ001>005-009>013-017>023-025-032>037-041-042-045>048-050-051- 101900- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 146 PM CDT Wed Aug 9 2017 /1246 PM MDT Wed Aug 9 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will continue today across much of western and central North Dakota. A few stronger storms will be possible in the afternoon and early evening across the James River Valley. Large hail up to quarter size, gusty winds to 50 mph, and dangerous lightning will be the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for showers and thunderstorms return Friday through Saturday, especially across western and south central North Dakota. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031-040-043-044-101900- Golden Valley-Slope-Bowman-Adams- 1246 PM MDT Wed Aug 9 2017 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for showers and thunderstorms return Friday through Saturday, especially across western and south central North Dakota. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
In the hours before
Local storm report, Aug 9, 11:35 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 AM CDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 1 NE BEACH 46.93N 103.98W
08/08/2017 M72 MPH GOLDEN VALLEY ND AWOS
AWOS STATION 20U, 1 ENE BEACH.
&&
AELocal storm report, Aug 9, 11:48 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 AM CDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 5 N BEACH 46.99N 104.00W
08/09/2017 M3.00 INCH GOLDEN VALLEY ND PUBLIC
24 HOUR TOTAL. FROM PREVIOUS EVENING STORMS.
RELAYED VIA BROADCAST MEDIA.
&&
AESpecial weather statement, Aug 9, 1:22 PM CDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Bismarck ND 122 PM CDT WED AUG 9 2017 NDZ023-025-036-037-091900- Wells ND-Kidder ND-Stutsman ND-Foster ND- 122 PM CDT WED AUG 9 2017 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WELLS...KIDDER... FOSTER AND STUTSMAN COUNTIES UNTIL 200 PM CDT... At 119 PM CDT, Doppler radar was tracking a strong thunderstorm over Woodworth, or 19 miles north of Medina, moving east at 10 mph. Other strong storms were developing across Kidder, Stutsman, Foster, and southern Wells counties in central North Dakota. The stronger storms were mainly north of I-94, but showers and thunderstorms are expected to continue to develop through the afternoon. Half inch hail and wind gusts to 50 mph will be possible with the stronger storms. Locations impacted include... Jamestown, Carrington, Steele, Medina, Tappen, Kensal, Glenfield, Buchanan, Spiritwood Lake, Cleveland, Tuttle, Bordulac, Spiritwood, Pettibone, Dawson, Pingree, Woodworth, Courtenay, Robinson and Lake Isabel. LAT...LON 4673 10005 4735 10002 4758 9853 4688 9847 TIME...MOT...LOC 1819Z 283DEG 10KT 4718 9930 VINING
Special weather statement, Aug 9, 2:07 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
207 PM CDT WED AUG 9 2017
NDZ023-025-036-037-091945-
Wells ND-Kidder ND-Stutsman ND-Foster ND-
207 PM CDT WED AUG 9 2017
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WELLS...EASTERN
KIDDER...FOSTER AND STUTSMAN COUNTIES UNTIL 245 PM CDT...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Pingree, or 18 miles northwest of Jamestown,
moving east at 15 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Other strong storms were scattered across Kidder, Stutsman, Foster,
and southern Wells counties. Storms are expected to continue to
develop through the afternoon. Seek shelter if these storms approach.
Locations impacted include...
Jamestown, Carrington, Medina, Tappen, Kensal, Ypsilanti, Glenfield,
Buchanan, Spiritwood Lake, Montpelier, Cleveland, Bordulac,
Spiritwood, Pettibone, Grace City, Pingree, Mchenry, Woodworth,
Courtenay and Cathay.
LAT...LON 4670 9844 4671 9970 4758 9974 4758 9850
4735 9850 4733 9848
TIME...MOT...LOC 1906Z 267DEG 14KT 4710 9900
VININGSpecial weather statement, Aug 9, 2:46 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
246 PM CDT WED AUG 9 2017
NDZ037-048-051-092030-
La Moure ND-Dickey ND-Stutsman ND-
246 PM CDT WED AUG 9 2017
...STRONG THUNDERSTORMS WILL AFFECT LAMOURE...DICKEY AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 330 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buchanan, or 7 miles north of Jamestown, moving east at 20 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Other strong storms were near Nortonville and Adrian in LaMoure
County, as well as in central and western Dickey County. Small hail
and gusty winds with brief heavy rain are expected with these
storms. These storms are moving east at 20 mph.
Storms are expected to continue to develop through the afternoon.
Seek shelter if these storms approach.
Locations impacted include...
Jamestown, Oakes, Ellendale, Edgeley, Lamoure, Kulm, Marion,
Ypsilanti, Adrian, Buchanan, Spiritwood Lake, Montpelier, Verona,
Spiritwood, Jud, Fullerton, Forbes, Dickey, Ludden and Eldridge.
LAT...LON 4594 9899 4713 9885 4712 9847 4663 9844
4663 9804 4593 9801
TIME...MOT...LOC 1943Z 274DEG 17KT 4702 9874
VININGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:14 PM CDT | Special Weather Statement | BIS | Mountrail | 16 min |
| Aug 8, 10:41 PM CDT | Special Weather Statement | BIS | Mountrail | 34 min |
| Aug 9, 12:30 AM CDT | Special Weather Statement | BIS | Renville | 45 min |
| Aug 9, 1:22 PM CDT | Special Weather Statement | BIS | Foster, Kidder, Stutsman | 38 min |
| Aug 9, 2:07 PM CDT | Special Weather Statement | BIS | Foster, Stutsman | 38 min |
| Aug 9, 2:46 PM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 44 min |
| Aug 9, 3:07 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 53 min |
| Aug 9, 3:56 PM CDT | Special Weather Statement | BIS | Kidder | 49 min |
| Aug 9, 4:39 PM CDT | Special Weather Statement | BIS | Logan | 21 min |
| Aug 9, 5:31 PM CDT | Special Weather Statement | BIS | McIntosh | 44 min |
| Aug 9, 6:00 PM CDT | Special Weather Statement | BIS | Dickey | 30 min |
| Aug 9, 6:26 PM CDT | Special Weather Statement | BIS | Dickey | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.